Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Binghamton, NY

June 25, 2009Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 25, 2009, 4:09 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 4:09 PM EDT (20:09 UTC)
Expired
Jun 25, 2009, 5:15 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 252009
SVRBGM
NYC011-067-252115-
/O.NEW.KBGM.SV.W.0049.090625T2009Z-090625T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
  SOUTHWESTERN ONONDAGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SENNETT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SENNETT AND AUBURN BY 415 PM EDT...
  JORDAN BY 420 PM EDT...
  SKANEATELES BY 435 PM EDT...
  MARCELLUS AND 6 MILES SOUTH OF CAMILLUS BY 445 PM EDT...
  ONONDAGA BY 505 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4304 7610 4279 7625 4281 7667 4301 7674
      4303 7671 4303 7649 4311 7649
TIME...MOT...LOC 2009Z 288DEG 17KT 4301 7657

$$
1 follow-up statement
000 
WWUS51 KBGM 252109
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT THU JUN 25 2009

NYC011-067-252118-
/O.EXP.KBGM.SV.W.0049.000000T0000Z-090625T2115Z/
ONONDAGA NY-CAYUGA NY-
509 PM EDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAYUGA AND
SOUTHWESTERN ONONDAGA COUNTIES WILL EXPIRE AT 515 PM EDT...

SEVERE THUNDERSTORMS ARE MOVING EAST OF THE WARNING AREA AND THE 
IMMEDIATE THREAT FOR SEVERE WEATHER IS OVER. ADDITIONAL 
THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND MORE WARNINGS MAY BE 
NEEDED.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4304 7610 4279 7625 4281 7667 4301 7674
      4303 7671 4303 7649 4311 7649
TIME...MOT...LOC 2108Z 288DEG 17KT 4292 7621

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:08 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 25, 4:08 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU JUN 25 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA LATE THIS AFTERNOON AND TONIGHT. A FEW
STRONG STORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO THE
EVENING HOURS. THE FRONT WILL PASS THROUGH FRIDAY MORNING...WITH
SHOWERS LINGERING THROUGH THE DAY. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL DROP INTO THE NORTHEAST DURING THE DAY
FRIDAY...RESULTING IN OFF AND ON CHANCES FOR SHOWERS THROUGH MOST
OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE TS WATCH WENT INTO AFFECT FOR THE NE THIRD OF THE CWA EARLY
THIS AFTN. THIS STAYS IN EFFECT UNTIL 8 PM. A BROKEN LINE OF TS
AND SHOWERS HAS NOW ENTERED STEUBEN. ISOLATED SHOWERS HAVE ALSO
BROKEN OUT AHEAD OF THE LINE. ALL HAVE HEAVY RAIN. SO FAR RAINFALL
AROUND AN INCH. WITH THE SLOW MOVEMENT WILL NEED TO WATCH FOR
TRAINING. WITH THE DRY WEATHER OF THE LAST FEW DAYS NEED AT LEAST
2 INCHES OF RAIN BEFORE ANYTHING MUCH HAPPENS. RIVERS WILL HAVE
SMALL RISES OF LESS THAN 2 FEET. STREAMS AND CREEKS COULD RISE
MORE UNDER TRAINING TS.  WIH GREAT INSTABILITY NOW LASTING INTO
THE EVE TS WILL BE CONTINUING INTO TONIGHT AS THE WHOLE SYSTEM
MOVES SLOWLY SE AHEAD OF A COLD FRONT AND UL TROF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AS THE UL LOW DROPS SE INTO NY IT WILL CLOSE OFF AND SLOW AS IT
MOVES TO NEW ENGLAND SATURDAY. THIS WILL KEEP SHOWERS AND TS OVER
THE ARE FRIDAY. A SHORT WAVE WILL CAUSE MORE FORCING FRI AFTN SO
THAT TS POSSIBLE WITH COLD CORE ALOFT. FRIDAY NIGHT AND EARLY SAT
SHOWERS WILL LINGER ACROSS THE ERN CWA.

THERE WILL BE A BREAK AS THE STACKED LOW OVER NEW ENGLAND MOVES
EAST AND FILLS WHILE A UL RIDGE MOVES OVER SAT NIGHT AND EARLY
SUNDAY. ANOTHER CLOSED LOW WILL DROP IN FOR THE EXTENDED. A
LEADING COLD FRONT WILL BRING MORE SHOWERS FOR SUNDAY.

PERIOD WILL BE SHOWERY AND COOL WITH LOW UL HEIGHTS. NOT EXPECTING
ANY FLOODING OR SEVERE WEATHER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH
THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND
THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING
EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF
SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A PREFRONTAL TROUGH IS APPROACHING THE AREA THIS AFTERNOON. WITH A
VERY UNSTABLE ATMOSPHERE IN PLACE...SEVERE STORMS ARE
POSSIBLE...THUS A WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK
THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO EVENTUALLY
PENETRATE THROUGH CENTRAL NEW YORK AND POSSIBLY NORTH EASTERN
PENNSYLVANIA TONIGHT. THIS HAS BEEN REFLECTED IN THE TAFS. MVFR AND
IFR CONDITIONS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. THESE
STORMS ARE EXPECTED TO MAINLY PRODUCE HAIL AND STRONG WIND. SOME
MAY ALSO PRODUCE SOME HEAVY RAIN...WHICH COULD DETERIORATE
VISIBILITIES RAPIDLY.

OUTLOOK...

FRI AND SAT...MOSTLY VFR.

SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT.

MON AND TUE...POSSIBLE MVFR IN SCATTERED SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Jun 25, 1:04 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-261715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
104 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE THIS AFTERNOON AND BECOME MORE
WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261715-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
104 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE LATE THIS AFTERNOON AND BECOME
MORE WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 25, 1:37 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-055-252345-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...OWEGO
137 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8
PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... REACHING THE FINGER
LAKES... CENTRAL SOUTHERN TIER OF NEW YORK... AND THE WESTERN
MOHAWK VALLEY BETWEEN 3 AND 6 PM. STORMS DURING THAT TIME COULD
PRODUCE DAMAGING WINDS AND OR LARGE HAIL.

IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED.

NYZ045-046-056-057-PAZ038-039-043-044-047-252345-
CHENANGO-OTSEGO-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN...
BINGHAMTON...WALTON...DELHI...TOWANDA...SAYRE...MONTROSE...
TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON
137 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORMS MAY EFFECT THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... AND WILL REACH THE
INTERSTATE 81 CORRIDOR FROM BINGHAMTON SOUTH TO SCRANTON AND
WILKES BARRE AFTER 5 PM. STORMS DURING THAT TIME COULD PRODUCE
STRONG WINDS OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE
ISSUED.

NYZ062-PAZ040-048-072-252345-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...MONTICELLO...MILFORD...HONESDALE
137 PM EDT THU JUN 25 2009

... STRONG THUNDERSTORMS MAY EFFECT THE AREA THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THE LINE WILL MOVE EAST... AND COULD REACH THE AREA
AFTER 7 PM. STORMS LATER THIS EVENING COULD PRODUCE STRONG WINDS
OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY OR THIS EVENING. IF SEVERE STORMS BECOME IMMINENT...
WARNINGS WILL BE ISSUED.

MSE
Special weather statement, Jun 25, 3:44 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT THU JUN 25 2009

NYZ018-036-252030-
MADISON NY-ONONDAGA NY-
344 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND SOUTHEASTERN
ONONDAGA COUNTIES...

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR POMPEY...AND MOVING EAST
  AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERVALE AT 350 PM EDT...
  CAZENOVIA AT 405 PM EDT...
  SHEDS AT 415 PM EDT...
  NELSON AT 425 PM EDT...
  ERIEVILLE AND MORRISVILLE AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:35 PM EDTSevere Thunderstorm WarningBGMSteuben40 min
Jun 25, 4:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates66 min
Jun 25, 4:17 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
Jun 25, 4:22 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins53 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins39 min
Jun 25, 4:46 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga47 min
Jun 25, 4:52 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins53 min
Jun 25, 5:08 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins48 min
Jun 25, 5:24 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida52 min
Jun 25, 5:29 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga61 min
Jun 25, 5:54 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Jun 25, 6:14 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego51 min
Jun 25, 6:37 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego3 hr
Jun 25, 6:56 PM EDTFlash Flood WarningBGMDelaware, Otsego3 hr
Jun 25, 7:10 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego35 min
Jun 25, 7:37 PM EDTSevere Thunderstorm WarningBGMSullivan38 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.